Sudden Cardiac Death in Brugada Syndrome

The Brugada syndrome is an inherited channelopathy that alters the main transmembrane ion currents that constitute the cardiac action potential. These changes not only modify the resting electrocardiogram but also predispose patients to develop malignant ventricular tachyarrhythmias that can lead to syncope, cardiac arrest, and sudden cardiac death. This syndrome is responsible for nearly 20% of all sudden cardiac deaths in patients with structurally normal hearts and up to 12% of all sudden cardiac deaths. Brugada syndrome is diagnosed by its characteristic electrocardiogram consisting of a coved-type ST-segment elevation of at least 2 mm followed by a negative T wave in either one of the right precordial leads. These changes can be observed spontaneously or after administration of a sodium channel blocker. While our understanding of this disease has increased tremendously since its first description in 1992, the primary therapeutic option remains implantation of an implantable cardioverter-defibrillator to avoid sudden cardiac death. Therefore, tremendous effort is being made to effectively risk stratify patients to determine who would benefit from implantable cardioverter-defibrillator implantation.
Source: Cardiology in Review - Category: Cardiology Tags: Review Articles Source Type: research

Related Links:

Authors: Philip AB, Dratcu L Abstract Medical comorbidity in severe mental illness (SMI) is high and often severe, accounting for reduced life expectancy in this group. We assessed the rate and degree of electrocardiogram (ECG) abnormalities in acutely unwell SMI male patients by reviewing the case notes of 50 consecutive admissions to an inpatient psychiatric unit. 82% were admitted with a psychotic disorder with a median age of 35 (range 19 - 72 years). Of the 29 patients who had an ECG during admission or recently (
Source: International Journal of Psychiatry in Clinical Practice - Category: Psychiatry Tags: Int J Psychiatry Clin Pract Source Type: research
In this IJC issue, Zhao and colleagues [1] publish a novel and important paper that demonstrates the feasibility of applying Artificial Intelligence (AI) to the diagnosis of acute ST-elevation myocardial infarction (STEMI) from standard 12-lead electrocardiograms (ECGs). The results demonstrate that the performance of the AI-algorithm exceeded the diagnostic ability of most physicians and a rule-based commercial algorithm.
Source: International Journal of Cardiology - Category: Cardiology Authors: Tags: Editorial Source Type: research
The initial depolarization vector of outflow tract (OT) ventricular arrhythmia (VA) varies in different origins, which may help to predict OT-VA origin more accurately.
Source: Heart Rhythm - Category: Cardiology Authors: Source Type: research
We describe the various pharmacological and non-pharmacological strategies for AF management with a peek at some futuristic approaches. While each one of these variables could lend themselves for a separate review, we attempted to provide an overview of the most critical predictors of AF outcomes to equip the readers with the latest know-how of the management of AF.
Source: Current Cardiovascular Risk Reports - Category: Cardiology Source Type: research
Abstract William Arthur Ward stated, "The mediocre teacher tells. The good teacher explains. The superior teacher demonstrates. The great teacher inspires." Discovery experimentation is an inductive method that demonstrates and inspires by creating an interest in determining the underlining basis of a phenomenon. This experiential approach also fosters motivation and enhances learning. Starting with what the student knows augments this approach. By starting with what the student already knows, the student can consciously and explicitly link the subsequent new information with previous knowledge. Accordin...
Source: Adv Physiol Educ - Category: Universities & Medical Training Authors: Tags: Adv Physiol Educ Source Type: research
Hydroxychloroquine and chloroquine are used extensively in malaria and rheumatological conditions, and now in COVID-19 prevention and treatment. Although generally safe they are potentially lethal in overdose.In-vitro data suggest that high concentrations and thus high doses are needed for COVID-19 infections, but as yet there is no convincing evidence of clinical efficacy. Bayesian regression models were fitted to survival outcomes and electrocardiograph QRS durations from 302 prospectively studied French patients who had taken intentional chloroquine overdoses, of whom 33 died (11%), and 16 healthy volunteers who took 62...
Source: eLife - Category: Biomedical Science Tags: Human Biology and Medicine Source Type: research
Conclusions: Pediatricians recognize the importance of ECGs. However, their skill and level of accuracy at interpretation is suboptimal, including cardiologists, and may affect patient care. Thus, efforts should be made to improve ECG understanding to provide better service to patients.
Source: Annals of Pediatric Cardiology - Category: Cardiology Authors: Source Type: research
Paolo Ferrero, Isabelle Piazza, Caterina Bonino, Matteo CiuffredaAnnals of Pediatric Cardiology 2020 13(3):230-233 There is limited information about coronavirus disease 2019 (COVID-19) in the pediatric population. Preliminary data suggest a not insignificant prevalence of cardiac involvement. Here, we report our early experience with COVID-19 in the pediatric population. These patients display exceptionally high levels of acute-phase reactants. The clinical syndrome in these patients is somewhat similar to Kawasaki disease with or without myocardial involvement. In some cases, the presentation mimics typical myocarditis....
Source: Annals of Pediatric Cardiology - Category: Cardiology Authors: Source Type: research
We report three consecutive cases of flecainide intoxication in children with supraventricular tachycardia (SVT) in our hospital from 2017 to 2019. Two cases had complete and spontaneous normalization of electrocardiogram (ECG) after flecainide removal. However, admission to the intensive care was required due to a sustained ventricular tachycardia in one case. Flecainide intoxication can be a life-threatening complication in patients with SVT. We believe all children should have close monitoring with serial ECG and plasma levels of flecainide during the 48–72 h after initiation of treatment, and consider hospitaliza...
Source: Annals of Pediatric Cardiology - Category: Cardiology Authors: Source Type: research
Achala Donuru, Maansi Parekh, Vinay V. R Kandula, Sharon GouldAnnals of Pediatric Cardiology 2020 13(3):267-268 A 3-year-old male presents to the emergency department with chief complaints of fever and vomiting. He had a positive rapid streptococcus throat test with cervical lymphadenopathy. The patient was started on antibiotics. On examination, there was diffuse erythematous macular rash on the chest. Laboratory tests revealed elevated white cell count and C-reactive protein. Electrocardiogram was notable for prolonged PR interval indicating 1st degree atrioventricular block. Echocardiogram revealed ectasia of the right...
Source: Annals of Pediatric Cardiology - Category: Cardiology Authors: Source Type: research
More News: Cancer & Oncology | Cardiology | Electrocardiogram | Heart | Sodium